Poor absorption of magnesium

Poor absorption of magnesium

Certain diseases and types of medication can affect magnesium absorption.

Magnesium deficiency can be caused by the poor absorption of the mineral in the intestine, possibly associated with various illnesses or the use of certain medication.

Poor absorption of magnesium as a result of illness/medication

Illnesses:

  • Irritable bowel syndrome
  • Diarrhoea
  • Chronic inflammatory bowel disease

Medication:

  • Acid blockers (e.g. omeprazole, pantoprazole)
  • ACE inhibitors (taken for e.g. high blood pressure)
  • Diuretics
  • Cardiac glycosides (taken for e.g. cardiac arrhythmia)
  • Laxatives (taken for e.g. constipation)
  • Simultaneous intake of calcium

The long-term treatment of acid reflux and heartburn with acid blockers (also known as proton pump inhibitors or PPIs), e.g. omeprazole or pantoprazole, may affect the absorption of magnesium and can lead to severe magnesium deficiency.

Good to know: PPIs inhibit the production of gastric acid. These acid blockers inhibit the proton pumps in the cells of the stomach lining, reducing the amount of gastric acid produced. The package information leaflets that come with the respective medication contain warnings about a potential magnesium deficiency.

So if you take acid blockers on a regular basis, be alert to the symptoms of magnesium deficiency (e.g. calf cramps, tensions) and supplement a high-quality magnesium. Products containing organic magnesium citrate have proved their worth in such cases. Magnesium citrate does not require any gastric acid in order to be absorbed by the body. In this way, you can prevent acid blockers taken for heartburn from causing magnesium deficiency. 

Good to know

Since magnesium naturally occurs in the human body in the form of magnesium citrate, it is absorbed easily.

Take magnesium and calcium separately

If high-dose magnesium and high-dose calcium are taken simultaneously (e.g. 300 mg magnesium and 1000 mg calcium), each mineral may interfere with the other’s absorption in the intestine. We thus recommend that high-dose magnesium and high-dose calcium supplements are taken two to three hours apart.

Our advice: take calcium in the morning, magnesium in the evening.